Alert archive / New Mexico / Flash Flood Warnings in 2025

Flash Flood Warning 71, NWS Midland/Odessa, TX

July 17, 2025Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 17, 2025, 4:44 PM MDT for Eddy County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2025, 4:44 PM MDT (22:44 UTC)
Expired
Jul 17, 2025, 6:47 PM MDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 194 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2025-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2025-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WGUS54 KMAF 172244
FFWMAF
NMC015-180145-
/O.NEW.KMAF.FF.W.0071.250717T2244Z-250718T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
444 PM MDT Thu Jul 17 2025

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Eastern Eddy County in southeastern New Mexico...

* Until 745 PM MDT.

* At 444 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Carlsbad, Loving, Avalon, Carlsbad North, Malaga, Lake Avalon, 
  Otis, Lea County Zip Franklin Memorial Airport and Loco Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3297 10414 3297 10407 3297 10405 3297 10403
      3297 10402 3219 10376 3213 10416 3214 10416
      3296 10437

FLASH FLOOD...RADAR INDICATED

$$

93
2 follow-up statements
809 
WGUS74 KMAF 180011
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
611 PM MDT Thu Jul 17 2025

NMC015-180145-
/O.CON.KMAF.FF.W.0071.000000T0000Z-250718T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-
611 PM MDT Thu Jul 17 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT THIS 
EVENING FOR EASTERN EDDY COUNTY...

At 611 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1 inch of rain has 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Carlsbad, Loving, Avalon, Carlsbad North, Malaga, Lake Avalon, 
  Otis, Lea County Zip Franklin Memorial Airport and Loco Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3297 10414 3297 10407 3297 10405 3297 10403
      3297 10402 3219 10376 3213 10416 3214 10416
      3296 10437

FLASH FLOOD...RADAR INDICATED

$$

93
495 
WGUS74 KMAF 180047
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
647 PM MDT Thu Jul 17 2025

NMC015-180057-
/O.CAN.KMAF.FF.W.0071.000000T0000Z-250718T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-
647 PM MDT Thu Jul 17 2025

...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN EDDY COUNTY...

The heavy rain has ended. Low water crossings may still have water 
over them, take caution when driving.

&&

LAT...LON 3297 10414 3297 10407 3297 10405 3297 10403
      3297 10402 3219 10376 3213 10416 3214 10416
      3296 10437

$$

93

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 11:58 AM MDT, 4 hours 46 minutes earlier. Its key messages:

  • Updated at 1254 PM CDT Thu Jul 17 2025
  • Rain chances continue today, especially in the Davis Mountains (40-60% chance there, 20-40% chances for other locations west of the Pecos). Strongest storms may produce gusty winds and heavy downpours.
  • A warming and drying trend continues through Sunday.
  • Rain chances decrease this weekend into next week. The best chances (10-30%) will be in the Davis Mountains.
Area forecast discussion, Jul 17, 11:58 AM MDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1258 PM CDT Thu Jul 17 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 1254 PM CDT Thu Jul 17 2025

- Rain chances continue today, especially in the Davis Mountains
  (40-60% chance there, 20-40% chances for other locations west
  of the Pecos). Strongest storms may produce gusty winds and
  heavy downpours.

- A warming and drying trend continues through Sunday.

- Rain chances decrease this weekend into next week. The best
  chances (10-30%) will be in the Davis Mountains.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 1254 PM CDT Thu Jul 17 2025

Water vapor imagery depicts an upper-level ridge over the
southeastern CONUS, extending from central Texas to the Carolinas.
This upper-level ridge will allow temperatures to climb into the mid
to upper 90s for most with 80s in higher terrain. Rain chances
continue over higher terrain regions with highest probabilities of
showers/storms (40-60%) in the Davis Mountains as southeasterly
upslope flow combined with sufficient surface heating and a surface
trough axis extending from eastern New Mexico through west Texas are
forecast. Storms will likely pulse up and down given the weakly
sheared environment. Though widespread severe weather is not
expected, a strong storm or two cannot be ruled out as PWAT values
near 1.3 (about the 75th percentile) may produce brief heavy
downpours, meaning that evaporational cooling and precipitation
loading effects may induce gusty winds upwards of 40 to 50 mph.

Rain chances (10-30%) diminish this evening into tonight. A low-
level jet (LLJ) is expected to develop and forecast soundings depict
an "inverted-V" profile up to about 700mb, meaning that mixing will
occur. This mixing along with increased cloud cover limits
radiational cooling effects. Overnight lows are forecast to be in
the upper 60s to low 70s for most.

Thicknesses increase Friday as ridging builds from the southeastern
CONUS. Expect high temperatures to be similar to yesterday's.
Chances of rain (10-30%) moves further west as the aforementioned
surface trough and ridge shifts westward. Friday night lows are
forecast to be similar to tonight's.

Greening

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 1254 PM CDT Thu Jul 17 2025

Ridging continues to build overhead this weekend, resulting in above
normal temperatures (2-4 F) Saturday and Sunday. Many locations will
see highs at or near the century mark Sunday. Rain chances (<20%)
decrease this weekend owning to increased subsidence. As per usual,
the chances of rain remain confined to the Davis Mountains and
surrounding areas. As noted in the previous Long Term discussion,
the ridge shifts further off to the east, decreasing temperatures a
degree or two except for our easternmost counties. By midweek,
heights decrease as the ridge continues to shift further to the east
and rain chances (20-50%) increase in the higher terrain and
surrounding areas. High temperatures top out near normal.

Greening

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Thu Jul 17 2025

VFR conditions and light winds will continue the next 24 hours.
Widely scattered TS will develop in the Davis and Guadalupe
mountains and could affect CNM. TS is expected to remain west of
the other TAF sites.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               71  96  70  96 /   0   0   0   0
Carlsbad                 73  95  71  97 /  20  10  10   0
Dryden                   71  96  72  98 /   0   0   0   0
Fort Stockton            72  96  72  98 /   0   0   0   0
Guadalupe Pass           69  87  69  90 /  10  30  10  10
Hobbs                    69  94  68  95 /  10   0   0   0
Marfa                    64  90  63  91 /  30  20   0  10
Midland Intl Airport     72  97  72  96 /   0   0   0   0
Odessa                   71  95  71  95 /   0   0   0   0
Wink                     72  96  71  97 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...55
LONG TERM....55
AVIATION...10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:06 PM MDTSevere Thunderstorm WarningMAFEddy39 min
Jul 17, 4:52 PM MDTSevere Thunderstorm WarningMAFEddy38 min

Nearby

Flash Flood Warnings in New Mexico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.